Indiana, 2017Tornado and Damaging Winds in Indiana, July 23, 2017
July 23, 2017 · NWS IWX · 4 events in 4 counties and zones
A southeastward moving cold front interacted with a marginally unstable and sheared environment to produce scattered thunderstorms. A few of these storms became severe with isolated reports of wind damage, hail and even a brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southeastward moving cold front interacted with a marginally unstable and sheared environment to produce scattered thunderstorms. A few of these storms became severe with isolated reports of wind damage, hail and even a brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 23, 1:10 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 23, 1:10 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
210 PM EDT Sun Jul 23 2017
.SYNOPSIS...
Issued at 210 PM EDT Sun Jul 23 2017
A cold front will bring low chances for scattered showers and
thunderstorms this afternoon into this evening. Drier and cooler
air then filters in behind this front tonight into early next
week. Highs on Monday will reach the mid 70s to near 80 degrees,
with highs on Tuesday in the upper 70s to low 80s. Warmer and dry
then into Wednesday before the next cold front brings renewed rain
and storm chances Wednesday night into Thursday.
&&
.SHORT TERM...(This Evening through Monday)
Issued at 210 PM EDT Sun Jul 23 2017
The main focus for the remainder of the afternoon and early evening
will be on shower/storm coverage and intensity. Very
subtle/diffuse boundaries on the leading edge of an approaching
mid level shortwave trough may provide enough of a focus for
isolated to widely scattered showers/storms across ne IN/nw OH/sc
Lower MI during the mid-late afternoon. Weak forcing/convergence
with overall moisture quality in question should limit the
coverage and intensity, though cannot rule out an isolated
stronger storm given MLCAPE values near 1500-2000 j/kg and deep
layer shear ~30 knots.
The other feature of note will be scattered convection expected to
develop across ne IL/srn WI near the primary cold front. This
activity will attempt to survive into areas mainly west of US 31 early
this evening, weakening and shifting more south with time thanks to
waning diurnal instability and orientation of main instability
axis.
Passage of the synoptic scale trough will allow cooler and much
drier air to filter in later tonight into Monday as flow in the low
levels back north-northeast post-frontal. Subsidence/height rises in
wake of the trough, with sfc high pressure gradually building in
from the northwest, will result in dry conditions and only a
scattered CU field on Monday.
&&
.LONG TERM...(Monday Night through Sunday)
Issued at 210 PM EDT Sun Jul 23 2017
Dry and noticeably less humid conditions will persist into Monday
night and Tuesday under high pressure surface and aloft.
Heat/humidity levels then increase into Wednesday as southwest
flow returns in advance of an approaching cold front expected to
move through the local area later Wednesday night-Thursday with
the only real threat for showers/storms during the long term
period. Chances for severe storms appear low given marginal shear
profiles and unfavorable diurnal timing (another weakening/early
morning MCS?). Ample moisture return (not surprising for late July
in the Corn Belt) and slowing nature to the frontal
slope/convection as it becomes more aligned to weaker mid- level
flow could pose a heavy rain threat. This return to storm chances
and higher humidity will be brief as the next Canadian shortwave
southeast through the Great Lakes brings high pressure and dry
conditions back into the picture Friday into next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 101 PM EDT Sun Jul 23 2017
Showers and thunderstorms are expected to develop this afternoon
but should be widely scattered. Kept high end MVFR at SBN this
afternoon but that should improve after storms clear out by late
this afternoon. Winds during the forecast period will be between 5
and 10 kts generally out of the NW. Drier and VFR flight
conditions over the terminals starting this evening through the
end of the period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Heidelberger
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 23, 4:50 AM EST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
550 AM EDT Sun Jul 23 2017
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
550 AM EDT Sun Jul 23 2017 /450 AM CDT Sun Jul 23 2017/
This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms into early this evening. Isolated
severe storms are possible, but confidence in this occurring is low
at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The chance for thunderstorms will likely increase Wednesday night
into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
LMZ043-046-241000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
550 AM EDT Sun Jul 23 2017
This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms into early this evening. Isolated
severe storms are possible, but confidence in this occurring is low
at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The chance for thunderstorms will likely increase Wednesday night
into Thursday.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jul 23, 2:31 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
331 PM EDT SUN JUL 23 2017
INZ013-015-022-023-232000-
Miami-Cass-Fulton-Pulaski-
331 PM EDT SUN JUL 23 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FULTON...EAST CENTRAL
PULASKI...NORTHEASTERN CASS AND NORTHWESTERN MIAMI COUNTIES...
At 331 PM EDT/231 PM CDT/, strong thunderstorms were clustered 9
miles west of Rochester, moving southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rochester, Winamac, Kewanna, Fulton, Macy, Leiters Ford, Nyena Lake,
Athens, Lawton, Twelve Mile, Bruce Lake Station, Grass Creek, Delong,
Lake Bruce, Fletcher, Lake Manitou and Marshtown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4117 8638 4117 8636 4100 8600 4085 8622
4105 8663
TIME...MOT...LOC 1931Z 307DEG 29KT 4105 8637
GHTornado, White
- When
- July 23, 2:33 PM EST to 2:41 PM EST
- Where
- White County, 3.84 mi NNW of Idaville to 2.61 mi N of Idaville
- Rating
- EF0
- Path length
- 1.71 mi
- Path width
- 50 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.822, -86.655
The tornado touched down in a grove of trees northwest of the intersection of CR 1150 E and 475 N. The tornado proceeded rapidly southeast impacting the edge of residence near the same intersection. Shingle damage was noted on all sides of the house with several tree limbs down. A garage suffered damage as the winds moved through a north facing door. The tornado crossed 1150 E and uprooted or snapped several trees with the winds picking up a porch and most of a roof on a 1 story home. The porch was thrown to the other side of the house and the roof lifted roughly 3 feet up and then set back down. Wall and roof damage has made house unsafe to be in. Damage was noted in corn field behind property with some tree and barn roof damage on 1250 E where the tornado appears to have lifted. Maximum winds were estimated at 85 mph.
Thunderstorm Wind, Cass
- When
- July 23, 2:48 PM EST to 2:49 PM EST
- Where
- Cass County, 0.69 mi S of Lake Cicott
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.760, -86.520
Emergency management officials reported a tree was blown down along US-24.
Thunderstorm Wind, Allen
- When
- July 23, 4:10 PM EST to 4:11 PM EST
- Where
- Allen County, 2.94 mi SW of Cedar Canyons
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.200, -85.110
A trained spotter reported a pear and maple tree were snapped in half. The trees were up to two feet in diameter.
Thunderstorm Wind, Pulaski
- When
- July 23, 5:55 PM CST to 5:56 PM CST
- Where
- Pulaski County, 0.52 mi W of Ripley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.100, -86.680
A local fire department reported a tree limb was blown down onto a power line, causing it to fall and the power line to smoke.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 23 to 24, 2017$2.4 million · 13 events
- Flash Flooding and Flood in New York, July 23 to 24, 2017$1.2 million · 11 events
- Damaging Winds in Illinois, July 23, 2017$177,000 · 70 kt wind · 6 events
- Hail and Damaging Wind in Texas, July 23, 2017$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in New York, July 23, 2017$134,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 23, 2017$73,000 · 50 kt wind · 16 events
- Flooding and Hail in Illinois, July 23, 2017$41,000 · 1.5 in hail · 28 events
- Damaging Winds in South Carolina, July 23, 2017$55,000 · 60 kt wind · 7 events
- Flood and Damaging Winds in Indiana, July 23, 2017$53,000 · 65 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 23, 2017$55,000 · 56 kt wind · 3 events
- Flood in Iowa, July 23, 2017$50,000 · 1 event
- Damaging Winds and Lightning Strike in Maryland, July 23 to 24, 20171 injured · 50 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715885, 715887, 715888, 715889.